Alert archive / California / Winter Storm Watches in 2021

Winter Storm Watch 3, NWS Reno, NV

March 8, 20215 counties in California; Douglas County, Washoe County, Nevada

NWS Reno, NV issued this winter storm watch at Mar 8, 2021, 3:59 AM PST for 5 counties in California; Douglas County, Washoe County, Nevada. It took effect at Mar 9, 2021, 4:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 8, 2021, 3:59 AM PST (11:59 UTC)
In effect from
Mar 9, 2021, 4:00 PM PST
Expired
Mar 8, 2021, 2:45 PM PST
In force
Issued by
NWS Reno, NV

Counties Alpine County, CA, El Dorado County, CA, Mono County, CA, Nevada County, CA, Placer County, CA, Douglas County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 92 km from the middle of the area, began a volume at 12:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 12.0 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2021-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2021-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2607 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

968 
WWUS45 KREV 081159
WSWREV

URGENT - WINTER WEATHER MESSAGE
National Weather Service Reno NV
359 AM PST Mon Mar 8 2021

CAZ072-073-NVZ002-091200-
/O.NEW.KREV.WS.A.0003.210310T0000Z-210310T1800Z/
Greater Lake Tahoe Area-Mono County-
Including the cities of South Lake Tahoe, Truckee, Bridgeport, 
Coleville, Mammoth Lakes, Stateline, and Incline Village
359 AM PST Mon Mar 8 2021

...WINTER STORM WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
WEDNESDAY MORNING...

* WHAT...Heavy snow possible. For the Tahoe Basin...6 to 12 inches 
  possible at Lake Tahoe level with 12 to 18 inches above 7000 
  feet. For Alpine and Mono counties...6 to 12 inches possible 
  above 7000 feet with up to 18 inches near the crest, and up to 4
  inches possible along and east of US-395.

* WHERE...Greater Lake Tahoe Area and Mono County.

* WHEN...From Tuesday afternoon through Wednesday morning.

* IMPACTS...Travel could be very difficult. The hazardous
  conditions could impact the evening commute Tuesday and morning
  commute Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to prepare an emergency kit for your home and
car. If traveling consider alternate plans, remember to carry
tire chains, extra food, water and clothing. Once the storm
arrives, travel may be difficult or impossible for an extended
period of time.

&&

$$

http://www.weather.gov/reno
1 follow-up statement
491 
WWUS45 KREV 082245
WSWREV

URGENT - WINTER WEATHER MESSAGE
National Weather Service Reno NV
245 PM PST Mon Mar 8 2021

CAZ072-NVZ002-100000-
/O.UPG.KREV.WS.A.0003.210310T0000Z-210310T1800Z/
/O.NEW.KREV.WW.Y.0012.210310T0000Z-210311T0300Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Truckee, Stateline, 
and Incline Village
245 PM PST Mon Mar 8 2021

...WINTER STORM WATCH UPGRADED TO A WINTER WEATHER ADVISORY...
...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM TUESDAY TO 7 PM PST
WEDNESDAY...

* CHANGES...Winter Storm Watch Upgraded to a Winter Weather 
  Advisory.

* WHAT...Snow expected. 4 to 8 inches possible at Lake Tahoe 
  level and along the Carson Range. 8 to 16 inches possible above 
  7000 feet west of Highway 89. 

* WHERE...Greater Lake Tahoe Area.

* WHEN...From 4 PM Tuesday to 7 PM PST Wednesday.

* IMPACTS...Travel could be very difficult. The hazardous
  conditions could impact the commute Tuesday evening and
  particularly for the Wednesday morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Even light snowfall causes major travel delays, especially during
periods of high traffic volume. Be sure to allow extra time to
reach your destination. Leave extra space between vehicles since
it takes longer to stop on slick roadways. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

CAZ073-100000-
/O.UPG.KREV.WS.A.0003.210310T0000Z-210310T1800Z/
/O.NEW.KREV.WW.Y.0012.210310T0000Z-210311T0300Z/
Mono County-
Including the cities of Bridgeport, Coleville, and Mammoth Lakes
245 PM PST Mon Mar 8 2021

...WINTER STORM WATCH UPGRADED TO A WINTER WEATHER ADVISORY...
...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM TUESDAY TO 7 PM
PST WEDNESDAY...

* CHANGES...Winter Storm Watch Upgraded to a Winter Weather 
  Advisory.

* WHAT...Snow expected. 8 to 16 inches possible above 8000 feet to
  the Sierra crest. 2-6 inches possible for communities along
  Highway 395. 1-2 inches possible east of Highway 395.
 
* WHERE...Mono County.

* WHEN...From 4 PM Tuesday to 7 PM PST Wednesday.

* IMPACTS...Travel could be very difficult. The hazardous
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Even light snowfall causes major travel delays, especially during
periods of high traffic volume. Be sure to allow extra time to
reach your destination. Leave extra space between vehicles since
it takes longer to stop on slick roadways. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

CAZ071-100000-
/O.NEW.KREV.WW.Y.0012.210309T2100Z-210311T0300Z/
Lassen-Eastern Plumas-Eastern Sierra Counties-
Including the cities of Portola and Susanville
245 PM PST Mon Mar 8 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM TUESDAY TO 7 PM
PST WEDNESDAY...

* WHAT...Snow expected. Total snow accumulations of up to two
  inches, except 4 to 8 inches west of highway 395 including
  Fredonyer and Yuba passes.

* WHERE...Lassen-Eastern Plumas-Eastern Sierra Counties.

* WHEN...From 1 PM Tuesday to 7 PM PST Wednesday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Even light snowfall causes major travel delays, especially during
periods of high traffic volume. Be sure to allow extra time to
reach your destination. Leave extra space between vehicles since
it takes longer to stop on slick roadways. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

http://www.weather.gov/reno

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this winter storm watch went out at Mar 7, 1:52 PM PST, 14 hours 7 minutes earlier.

Area forecast discussion, Mar 7, 1:52 PM PST, 14 hours 7 minutes before
Area Forecast Discussion
National Weather Service Reno NV
152 PM PST Sun Mar 7 2021

.SYNOPSIS...

Active weather pattern begins Monday with widespread windy
conditions and a return of Sierra snow. General storminess sticks
around through the work week with periods of snow and rain, winds,
and cooler temperatures.

&&

.SHORT TERM...
Changes to the forecast:

* Issued Wind Advisories for the Highway 395 corridor from Lassen
  south into Douglas and Mineral counties, a high wind watch for
  Mono county, and lake wind advisories for Tahoe and Pyramid Lakes.

* Eastern Sierra has the best chance for stronger, damaging wind
  gusts, but there is a bit of uncertainty in if the strong upper
  level winds will mix down to the surface. Plan for wind gusts 40-
  50 mph, but they could be stronger.

On Monday, the first wave associated with the main trough
hanging out off the Pacific Northwest coast will initially 'arrive'
with a concern for strong wind gusts. The upper jet trucks in with
700mb wind speeds around 40-50kts and widespread 600mb winds around
50kts. The strongest winds shouldn't mix down to the surface until
later in the afternoon, but some foothill locations or areas
downwind of canyons may 'get lucky' enough to see some wind gusts in
the 40-60 mph range before midday. Areas of concern will be the
Highway 395-Interstate 580 corridor midday Monday through the
evening, where wind gusts may exceed 50 mph at times. Wind prone
areas (Susanville/Hwy 395, Galena, and Hwy 95/Walker Lake to name
a few) will see those 50+ mph wind gusts more readily. The usual
impacts will occur with these wind gusts: choppy lake conditions,
aviation turbulence and wind shear, as well as high profile
vehicle restrictions. We will probably be contending with areas of
blowing dust downwind of dry lake beds tomorrow as well. Sierra
ridges will be gusting in the 70-90 mph range for this event as
well.

For our folks in the eastern Sierra, it will be windy. Plan
on wind gusts 40-55 mph tomorrow, but some areas may perform
better than others. We're keeping an eye on the Bridgeport
vicinity in particular. The uncertainty lies with the potential
for stronger winds mixing down to the surface, which is why we
decided to hoist the high wind watch in lieu of a wind advisory
for now. **Wind gusts of this magnitude paired with recently dry
conditions (fuel moistures in the single digits for Bridgeport and
Walker RAWS) heightens the fire concerns for tomorrow as well.

The upper low pushes into the region later in the day Monday
bringing snow snow showers to the northern Sierra and possibly into
western Nevada. Snow showers move over the northern Sierra and
eastern California from about CA Highway 89 north into Lassen County
Monday night into early Tuesday. Latest NBM snow probabilities show
a 40% chance of greater than 4" of snow for Donner Summit and a 40%
chance of greater than 2" for south Lake Tahoe by Tuesday morning.

The bulk of the precipitation with the storm arrives on Tuesday into
Wednesday as the main trough pushes inland near OR/CA. The latest
simulations still favor the west slopes of the Sierra in terms of
precipitation Tuesday into Thursday. The trajectory (the low center
hugging the CA coastline) isn't great for precipitation amounts, but
every little bit helps when it comes to Sierra snowpack. For now,
plan on moderate accumulations of snow along the Sierra crest, with
8-12" possible west of Lake Tahoe and 4-8" possible for the higher
elevations of Mono/Alpine counties. Lower elevations of the Sierra
range 2-4" of snowfall. Down here in western Nevada we will be lucky
to see much at all over the week, with only very light snow showers
for western Nevada. Another consideration for snow accumulations:
sun angles for early March are much steeper than mid-winter, so any
snowfall during the daytime will likely be limited by that factor.

-Edan

.LONG TERM...Wednesday through the weekend...

Main forecast changes were related to re-introducing precipitation
chances to the Nevada interior and Sierra Front for Wednesday as
some models continue to show chances for deformation precipitation
with wrap-around flow. GFS has become the less progressive in the
low's exit than previous runs, so a nod to lingering shower
chances south of Highway 50 into Thursday was also added.
Otherwise, temperatures were lowered marginally to account for a
lingering cold pool aloft and northeasterly flow behind the wave.

Low pressure will continue to impact the region Wednesday bringing
unstable cold-pool showers with potential for a little thunder
along the Sierra crest. Accumulations for snow will be minimal
during the daytime with snow shower chances tapering down through
the day. However, cloud cover could thicken again due to
upsloping Wednesday night into early Thursday morning with another
dusting to inch possible in the Sierra south of Highway 50.

Friday and Saturday are shaping up to be our clearer days between
waves with another system moving into the region over the weekend.
Preliminary indicators are pointing to a weaker wave with flow
splitting in the southern Canadian Rockies and the southern
branch dropping southeastward in a open wave. This would be
sufficient to allow for some showers and potential for slick
travel conditions over Sierra passes, but not much in the way of
significant moisture amounts for building snowpack. Boyd

&&

.AVIATION...

VFR conditions are anticipated today with modest breezes.

Conditions deteriorate overnight as a strong upper level jet pushes
into the region early Monday morning. Plan for gusty winds
developing with increased potential for turbulence and LLWS. Periods
of snow will arrive in the Sierra Monday afternoon/evening and
continue at times from Tuesday through Wednesday. The storm will
produce periods of MVFR/IFR and snow accumulation on paved surfaces
mainly overnights/mornings. Some of this snow could spread into the
western NV terminals although accumulations on pavement are less
likely.

A broad area of CAT associated with shared-jet energy will remain
from southern Mono County southward for the middle of the week.
Flights into/out of KMMH will likely experience a rough ride from
ridge levels to cruising altitudes, especially those heading
to/from VEF or LAX. MJD/ELW

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 2:45 PM PSTWinter Weather AdvisoryREVAlpine, El Dorado, Lassen, Mono, Nevada, Placer and 2 more52 hr

Nearby

Winter Storm Watches in California, 2021Winter Storm Watches in Nevada, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.